Intravenous Methylphenidate: An unusual way to provoke ST elevation myocardial infarction Academic Article uri icon

abstract

  • Acute ST-T elevation is a sign of myocardial ischemia or infarction usually due to coronary artery atherosclerosis or coronary spasm. Coronary spasm may be spontaneous or can occur as a result of a drug that causes arterial spam. RitalinĀ® (Meythylphenidate Hydrochloride MPH), a dopamine re-uptake inhibitor, is an oral drug used to treat attention-deficit / hyperactivity disorder (ADHD) and narcolepsy. Sudden deaths, stroke and myocardial infarction have been reported in adults taking stimulant drugs at usual dose for ADHD (1). This drug is not supplied as solution for injection (2). We report here, what we believe to be, the first case report of a 40 years old male patient who was admitted for acute chest pain and ST elevation myocardial infarction (STEMI) following intravenous (IV) self injection of RitalinĀ®. His coronary angiogram demonstrated non obstructive coronary disease. Physicians should be aware of this complication of unusual drug abuse.

publication date

  • January 1, 2015